Maine, 2008

Flash Flood in Maine, April 30, 2008

April 30, 2008 · NWS CAR · 1 event in 1 county or zone

though the lower portion remained intact. A surge of water did cause some minor flooding just downstream from the dam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

The upper portion of the Mill Pond dam was partially breached...though the lower portion remained intact. A surge of water did cause some minor flooding just downstream from the dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 30, 2:09 PM EST, 36 minutes earlier.

Area forecast discussion, Apr 30, 2:09 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EDT WED APR 30 2008

.SYNOPSIS...
A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST TONIGHT
AND THURSDAY. HIGH PRESSURE WILL REMAIN OVER MOST OF THE AREA
FRIDAY EXCEPT FOR AROOSTOOK COUNTY WHERE WEAK TROUGHING MAY PRODUCE
CLOUDS AND SCATTERED SHOWERS. HIGH PRESSURE WILL THEN BUILD ACROSS
THE ENTIRE STATE FOR THE WEEKEND.
&&

.NEAR TERM /THROUGH THURSDAY/...
SIGNIFICANT HYDRO ISSUES ACROSS THE CWA ATTM...SPCLY CENTRAL W
AND N... THESE ADDRESSED IN MORE DETAIL BLO.

SYSTEM WHICH BROUGHT ANYWHERE FROM 1-4 INCHES OF RAIN TO OUR FA
OVER THE PAST 24-36 HRS HAS MOVED N OF THE AREA. IN ITS WAKE IS A
CYCLONIC FLOW OF QUITE COOL BUT DRIER AIR WHICH HAS LED TO WDSPRD
SC CIGS ACROSS MUCH OF THE REGION. SAT PIX SHOW DOWNSLOPE AFFECTS
HAVE LED TO SOME DRYING AND DCRS IN THE CLD CVR ACROSS DOWNEAST
AREAS.. ALSO SEEING SOME EROSION OF THE CLDS ACROSS FAR WRN AREAS
AND TO AREAS IMMEDIATELY UPSTREAM OF THERE... GUIDANCE SUGGESTS
CLEARING ACROSS CENTRAL AND NRN AREAS LATER THIS AFTN BUT AM A
LITTLE CONCERNED BASED UPON SAT PIX TRENDS AND THICKNS OF THE CLD
CVR ACROSS THE AREA THAT THIS MAY BEE A BIT OPTIMISTIC... WILL SET
UP CLD GRIDS TO SHOW DCRS IN CLDS BY ERLY EVE ACROSS CENTRAL AREAS
AND LATER THIS EVE ACROSS THE N...

WEAK RDG OF HGH PRES SHOULD BUILD INTO THE AREA OVRNT TNGT AND
REMAIN THRU THU. XPCT THIS TO LEAD TO PARTLY TO MOSTLY SUNNY SKIES
ACROSS THE FA ON THU BUT STILL COOL TEMPS...
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE CENTERED EAST OF JAMES BAY WILL CONTINUE TO RIDGE
ACROSS THE REGION THURSDAY NIGHT AND EARLY FRIDAY. SOME DIFFERENCE IN
THE MODELS WITH WEAK TROUGHING OVER NEW BRUNSWICK FOR LATE FRIDAY
AND FRIDAY NIGHT. NAM KEEPS TROUGHING EAST OF THE BORDER BUT GFS
MOVES TROUGHING WESTWARD INTO EASTERN PORTIONS OF THE FORECAST
AREA. WILL COMPROMISE BETWEEN THE TWO MODELS AND INTRODUCE
SCATTERED SHOWERS INTO NORTHEAST SECTIONS FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. AT THIS TIME EXPECT ANY SHOWERS TO BE LIGHT WITH
QPF AMOUNTS AROUND A TENTH OF AN INCH. AS UPPER RIDGE JUST WEST OF
THE REGION CONTINUES TO STRENGTHEN AND BUILD SLOWLY
EASTWARD...WEAK TROUGHING WILL DISSIPATE LATE FRIDAY NIGHT. HIGH
PRESSURE THEN BUILDS OVER THE REGION SATURDAY WITH PLENTY OF
SUNSHINE FOR THE REGION.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GMOS HAS COME IN LINE WITH ECMWF SOLUTION SO PRIMARILY USED THE
GMOS FOR THE LONG TERM. STRONG HIGH PRESSURE WILL CONTINUE TO
PROVIDE A SUNNY DAY ON SUNDAY. UPPER TROUGH TO THE WEST WILL
SLOWLY APPROACH THE REGION EARLY NEXT WEEK WITH INCREASE IN CLOUDS
AND SHOWERS BY MONDAY NIGHT CONTINUING THROUGH WEDNESDAY.
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MNLY VFR CONDS XPCTD TO PERSIST AT ALL TAF SITES THRU THU...

EXPECT VFR CONDITIONS THURSDAY NIGHT THROUGH MONDAY EXCEPT FOR
MVFR CONDITIONS IN ANY SHOWERS ACROSS THE NORTHERN SITES FRIDAY
AFTERNOON INTO FRIDAY EVENING.
&&

.MARINE...
NEAR TERM: WNDS/SEAS XPCTD TO REMAIN BLO SCA THRU THE NEAR TERM...

SHORT TERM: QUIET CONDITIONS TO CONTINUE OVER THE WATERS THROUGH
THE SHORT TERM. USED A BLEND OF THE NAM AND GFS FOR WINDS AND
WNAWAVE FOR SEAS.
&&

.HYDROLOGY...
SEVERAL RIVERS ACROSS THE CWA CURRENTLY AT OR ABOVE FLOOD STAGE AT
TIME. FLOOD WARNINGS CONTINUE FOR THE FOLLOWING RIVERS: ST JOHN AT
FORT KENT...ALLAGASH RIVER ABOVE ALLAGASH...BIG BLACK RIVER NEAR
DEPOT MOUNTAIN...FISH RIVER ABOVE FORT KENT...AROOSTOOK RIVER BELOW
MASARDIS...PISCATAQUIS RIVER ABOVE DOVER-FOXCROFT...MATTAWAMKEAG
RIVER AT MATTAWAMKEAG...EAST BRANCH PENOBSCOT RIVER ABOVE
GRINDSTONE...PENOBSCOT RIVER AT WEST ENFIELD...PENOBSCOT RIVER AT
EDDINGTON...AND THE PISCATAQUIS RIVER AT MEDFORD.

PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR INFORMATION
REGARDING SPECIFIC CREST TIMES FOR THE ABOVE REFERENCED RIVERS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH THURSDAY EVENING FOR MEZ001>006-010-011-
     015-031.
MARINE...NONE.

&&

NEAR TERM...KHW
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...KHW
MARINE...KHW/FOSTER
HYDROLOGY...DUDA/HEWITT
Hazardous weather outlook, Apr 30, 3:08 AM EST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
408 AM EDT WED APR 30 2008

MEZ001>006-010-011-015-031-010815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
408 AM EDT WED APR 30 2008

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR
FURTHER UPDATES ON THIS WEATHER SITUATION.

MEZ016-017-029-030-032-010815-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
408 AM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-010815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
408 AM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FITZSIMMONS

In the hours before

Local storm report, Apr 30, 10:48 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1148 AM EDT WED APR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            2 N VAN BUREN           47.19N 67.94W
04/30/2008                   XXX                XX   EMERGENCY MNGR

            MANDATORY EVACUATIONS IN THE TOWN OF KEEGAN DUE TO
            FLOODING.

&&

JAH
Local storm report, Apr 30, 12:01 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
101 PM EDT WED APR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            FORT KENT               47.26N 68.59W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            RTE 11 AND RTE 1 IN FORT KENT CLOSED.

1100 AM     FLOOD            ISLAND FALLS            46.01N 68.27W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            OLD PATTEN ROAD CLOSED. RTE 2 WATER OVER ROAD STILL OPEN
            AT THIS TIME.

1100 AM     FLOOD            WASHBURN                46.79N 68.16W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            WATCHING MILL POND DAM.

1100 AM     FLOOD            GREENFIELD              45.05N 68.48W
04/30/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            MINOR FLOODING ON GREENBUSH RD...DOW RD.

1100 AM     FLOOD            WEST SEBOEIS            45.53N 68.88W
04/30/2008                   PENOBSCOT          ME   LAW ENFORCEMENT

            ROAD WASHED OUT.

1100 AM     FLOOD            MACWAHOC                45.63N 68.26W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            BANCROFT RD FLOODING 7 FT FROM RD. RTE 157 OVR RD.

1100 AM     FLOOD            DOVER-FOXCROFT          45.18N 69.23W
04/30/2008                   PISCATAQUIS        ME   LAW ENFORCEMENT

            SOUTH ST. LOWER END OF LINCOLN ST. RTE 7. MINOR FLOODING
            ROADS STILL OPEN.

1100 AM     FLOOD            LINCOLN                 45.36N 68.51W
04/30/2008                   PENOBSCOT          ME   LAW ENFORCEMENT

            NORTH CHESTER RD NEAR BUTTERFIELD RIDGE RD CLOSED.

1100 AM     FLOOD            EAST MILLINOCKET        45.63N 68.57W
04/30/2008                   PENOBSCOT          ME   LAW ENFORCEMENT

            HATHOWAY RD CLOSED.

1100 AM     FLOOD            TOPSFIELD               45.42N 67.74W
04/30/2008                   WASHINGTON         ME   DEPT OF HIGHWAYS

            WATCHING RTE 6.

1100 AM     FLOOD            VAN BUREN               47.16N 67.94W
04/30/2008                   AROOSTOOK          ME   CO-OP OBSERVER

            BOAT DOCK UNDERWATER.

1130 AM     FLOOD            2 N VAN BUREN           47.19N 67.94W
04/30/2008                   XXX                XX   EMERGENCY MNGR

            MANDATORY EVACUATIONS IN THE TOWN OF KEEGAN DUE TO
            FLOODING.

&&

RLN
Local storm report, Apr 30, 12:18 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
118 PM EDT WED APR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            MILO                    45.25N 68.99W
04/30/2008                   PISCATAQUIS        ME   LAW ENFORCEMENT

            MEDFORD RD APPROX 2 MILES OF RD COVERED BY UP TO 5 FT OF
            WATER. PLEASANT ST 2-3 FT OF WATER COVERING A 200 FT
            SECTION OF ROAD. LAKEVIEW ST 2-3 FT OF WATER COVERING 200
            FT SECTION OF RD.

&&

RICHARDN
Local storm report, Apr 30, 12:43 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
143 PM EDT WED APR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            MASARDIS                46.50N 68.36W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            RTE 11 CLOSED FROM THE MILL IN MASARDIS TO KNOWLES
            CORNER.

0115 PM     FLOOD            FRENCHVILLE             47.28N 68.38W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            RTE 1 NEAR ROSE ROSETTE RESTAURANT HAS FLOODED. OPEN ONLY
            TO MDOT AND EMERGENCY RESPONSE.

0115 PM     FLOOD            4 NNW SMYRNA MILLS      46.18N 68.20W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            RTE 212 BTWN SMYRNA MILLS AND KNOWLES CORNER CLOSED DUE
            TO RD FAILURE.

0115 PM     FLOOD            PATTEN                  46.00N 68.45W
04/30/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            RTE 11 PATTEN TO KNOWLES CORNER CLOSED DUE TO ROAD
            FAILURE.

0115 PM     FLOOD            STACYVILLE              45.86N 68.51W
04/30/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            RTE 11 STACYVILLE TO MEDWAY UNDER WATER CLOSED.

0115 PM     FLOOD            MATTAWAMKEAG            45.51N 68.36W
04/30/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            WATER OVR RD.

0115 PM     FLOOD            ISLAND FALLS            46.01N 68.27W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            RD FLOODED BY D AND D PAVING.

0115 PM     FLOOD            MILO                    45.25N 68.99W
04/30/2008                   PISCATAQUIS        ME   LAW ENFORCEMENT

            MEDFORD RD APPROX 2 MILES OF RD COVERED BY UP TO 5 FT OF
            WATER. PLEASANT ST 2-3 FT OF WATER COVERING A 200 FT
            SECTION OF ROAD. LAKEVIEW ST 2-3 FT OF WATER COVERING 200
            FT SECTION OF RD.

&&

RICHARDN
Local storm report, Apr 30, 1:22 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
222 PM EDT WED APR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            MEDWAY                  45.61N 68.53W
04/30/2008                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            RTE 11 TO GRINDSTONE CLOSED. ROAD TO BAXTER STATE PARK
            FROM MILLINOCKET CLOSED.

&&

RICHARDN
Local storm report, Apr 30, 2:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
337 PM EDT WED APR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            FRENCHVILLE             47.28N 68.38W
04/30/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            RTE 1 NEAR ROSETTE RESTAURANT HAS FLOODED. OPEN ONLY TO
            MDOT AND EMERGENCY RESPONSE.

0330 PM     FLOOD            MATTAWAMKEAG            45.51N 68.36W
04/30/2008                   PENOBSCOT          ME   FIRE DEPT/RESCUE

            FLOODING WHERE THE MATTAWAMKEAG AND PENOBSCOT RIVERS COME
            TOGETHER.

&&

RLN

The radar

The Caribou radar (KCBW), 86 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Aroostook

When
April 30, 2:45 PM EST to 8:15 PM EST
Where
Aroostook County, 0.71 mi WSW of Washburn to 0.54 mi WSW of Washburn
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
46.776, -68.164

A partial breach of the upper portion of the Mill Pond Dam led to an increase in stream levels just downstream from the dam...even though the lower portion of the dam remained intact. Some precautionary evacuations did occur. However...the upper portion of the dam stabilized several hours later with no further flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96751.